Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS JSJ

April 29, 2017

NWS JSJ issued this flash flood warning at Apr 29, 2017, 7:22 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 7:22 AM CDT (12:22 UTC)
Expired
Apr 29, 2017, 10:15 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 17 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

644 
WGCA52 TJSJ 291222
FFWSJU
PRC151-291515-
/O.NEW.TJSJ.FF.W.0017.170429T1222Z-170429T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
822 AM AST SAT APR 29 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Yabucoa Municipality in Puerto Rico...

* Until 1115 AM AST

* At 820 AM AST, local law enforcement officials reported flooding 
  is occurring along Guayanes River. Flash flooding is expected to 
  affect the communities nearby Central Roig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1807 6596 1807 6601 1808 6600 1809 6598
      1807 6581 1806 6583 1805 6584 1804 6591

$$

cam
1 follow-up statement
489 
WGCA72 TJSJ 291510
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1110 AM AST SAT APR 29 2017

PRC151-291519-
/O.EXP.TJSJ.FF.W.0017.000000T0000Z-170429T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yabucoa PR-
1110 AM AST SAT APR 29 2017

...THE FLASH FLOOD WARNING FOR YABUCOA MUNICIPALITY WILL EXPIRE AT
1115 AM AST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 1807 6596 1807 6601 1808 6600 1809 6598
      1807 6581 1806 6583 1805 6584 1804 6591

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 4:00 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 29, 4:00 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Sat Apr 29 2017

.SYNOPSIS...Periods of showers and thunderstorms will continue to
prevail across the forecast area each day under TUTT and plenty
of low level moisture. A more seasonable weather pattern will
prevail by the end of the next week.

&&

.SHORT TERM...Today through Tuesday Morning...

Mostly cloudy skies prevailed across Puerto Rico and the U.S.
Virgin Islands overnight. An area of showers and thunderstorms
affected the southeast section of Puerto Rico. Rainfall
accumulation from one to two inches were estimated by the Doppler
weather radar in some localized areas in southeastern Puerto Rico.
For today, a very moist and unstable environment,will aid in the
development of showers and thunderstorms across the Cordillera
Central of Puerto Rico early in the afternoon, with the activity
expected to spread across the western interior and northwest
sections of Puerto Rico. Heavy rainfall will lead to urban and
small stream flooding.

An upper level trough is expected to linger across the local region
enhancing the development of showers and thunderstorms across the
local area through at least Tuesday. Low level moisture is expected
to remain high through this period. As a result, periods of showers
with thunderstorms can be expected mainly each afternoon across the
Cordillera Central of Puerto Rico.

.LONG TERM...Tuesday Afternoon through Sunday...

TUTT will hold across the forecast area through midweek next week.
As this feature weakens Wednesday and into early Thursday, a mid to
upper level ridge is expected to build across the forecast area from
the west. The ridge aloft is then expected to hold through the
upcoming weekend. At lower levels, high pressure across the central
Atlantic will move eastward Wed-Thu, promoting moisture advection
from the southeast Fri-Sat under the expected east southeast wind
flow.

Therefore, early next week still expect periods of showers and
isolated thunderstorms across E PR and USVI during the evening and
early morning hours followed by shower and thunder development across
west PR in the late morning and afternoon hours. As the ridge builds
and moisture erodes Thu-Fri, a more seasonable weather pattern is
expected late the upcoming week with warmer temperatures under the
aforementioned east southeast wind flow flow.

&&

.AVIATION...Periods of MVFR or even IFR conditions are expected to
persist across TISX through at least 29/12Z with MVFR conds possible
at TIST and TJSJ through the morning hours. SHRA/TSRA development
expected aft 29/16z, to result in periods of MVFR/IFR conds and
mountain obscurations at all PR and USVI TAF sites.Elsewhere, VFR
conditions can be expected with VCSH. Low level winds will
continue mainly east at 10kts, increasing to 15 kts after 29/12z.

&&

.MARINE...Moderate to fresh trade winds will continue to prevail
across the local waters during the next several days, as a strong
surface high pressure across the central Atlantic will maintain a
fairly tight pressure gradient. Short period wind driven seas are
still expected to prevail across the area through the weekend with
seas up to 6 feet and easterly winds 15 to 20 knots. A moderate
risk of rip currents continues across much of the local beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  76  84  76 /  70  40  50  50
STT  84  75  84  75 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...FC
AVIATION.....FC
LONG TERM....OM
MARINE.......OM
Hazardous weather outlook, Apr 29, 4:29 AM CDT, 2 hours 53 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
503 AM AST sabado 29 de abril de 2017

AMZ710>745-PRZ001>013-300915-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y aguas mar afuera del Atlantico y aguas costeras del
Caribe-
503 AM AST sabado 29 de abril de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de la mayoria de
Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph
a traves de la mayoria de las aguas locales y sectores costeros de
Puerto Rico.

.Olas...oleaje picado/vigoroso hasta 6 pies se espera a traves de
los pasajes locales, las aguas del Atlantico y del Caribe.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales, con la excepcion para las areas
costeras del oeste.

.Dias dos a siete...domingo a viernes

La probabilidad de aguaceros con tronadas continuara el domingo a
medida que una vaguada en los niveles altos se establezca al norte
del area, aumentando el riesgo de inundaciones.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo
observadores individuales pueden reportar fuertes vientos,
inundaciones, trombas marinas y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-300915-
San Tomas, San John e islas adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
503 AM AST sabado 29 de abril de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe una probabilidad de tronadas con lluvias fuertes
y vientos en rafagas breves hoy a traves de las islas locales.

.Inundaciones...Lluvias fuertes podrian resultar inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph
a traves de la mayoria de las aguas locales y sectores costeros de
las Islas Virgenes.

.Olas...oleaje picado/vigoroso hasta 6 pies se espera a traves de
los pasajes locales, las aguas del Atlantico y Caribe.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas a traves de la mayoria de las playas locales de Santa Cruz y
San John.

.Dias dos a siete...domingo a viernes

Actividad de aguaceros y tronadas se espera durante el fin de
semana. Esta actividad podria resultar en periodos de aguaceros
moderados a fuertes y condiciones ventosas. Las lluvias fuertes
podrian resultar en inundaciones en areas aisladas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo
observadores individuales pueden reportar inundaciones y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Apr 29, 3:00 AM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service San Juan PR
400 AM AST SAT APR 29 2017

PRZ002>004-291000-
Northeast-Eastern Interior-Southeast-
400 AM AST SAT APR 29 2017

..AREAS OF SHOWERS WITH THUNDERSTORMS WILL CONTINUE TO MOVE
INLAND...

At 357 AM AST, Showers and thunderstorms across the coastal waters
of east and southeast Puerto Rico will continue to move northwest at
10 to 15 knots. These showers with thunderstorms are expected to
move inland shortly and affect Yabucoa and Maunabo. This activity
will move further inland, also affecting nearby municipalities.

Winds in excess of 30 mph are possible with this activity.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1836 6569 1838 6562 1829 6564 1822 6561
      1819 6573 1798 6592 1794 6625 1793 6625
      1791 6623 1798 6634 1810 6622 1817 6622
      1823 6627 1828 6622 1826 6619 1831 6597
      1827 6591 1843 6593 1846 6599
TIME...MOT...LOC 0757Z 129DEG 14KT 1804 6575

oms
Special weather statement, Apr 29, 3:44 AM CDT, 3 hours 38 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
400 AM AST sabado 29 de abril de 2017

PRZ002>004-291000-
Noreste-Este Interior-Sureste-
400 AM AST sabado 29 de abril de 2017

...Areas de aguaceros con tronadas continuaran moviendose sobre
tierra adentro...

A las 357 AM AST, Aguaceros y tronadas a traves de las aguas
costeras del este y sureste de Puerto Rico continuaran moviendose
noroeste entre 10 a 15 nudos. Estos aguaceros con tronadas se
esperan moverse sobre tierra adentro prontamente y afectando Yabucoa
y Maunabo. Esta actividad se movera mas hacia tierra adentro,
tambien afectando los municipios alrededores.

Vientos en exceso de 30 mph son posibles con esta actividad.

Lluvias torrenciales tambien esta ocurriendo con esta tormenta, y
podrian causar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

OMS/GL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:39 PM CDTAreal Flood AdvisoryJSJ9 hr
Apr 28, 10:01 PM CDTSpecial Marine WarningJSJ59 min
Apr 28, 10:08 PM CDTSpecial Weather StatementJSJ82 min
Apr 28, 11:48 PM CDTSpecial Weather StatementJSJ117 min
Apr 29, 3:00 AM CDTSpecial Weather StatementJSJ2 hr
Apr 29, 3:11 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 4:07 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 4:28 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 5:41 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 6:17 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 6:41 AM CDTAreal Flood AdvisoryJSJ109 min
Apr 29, 7:19 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 11:08 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 29, 2:04 PM CDTAreal Flood AdvisoryJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.